Every eighth Indian above 40 has glaucoma: AIIMS
Every eighth individual in India above the age of 40 is suffering from glaucoma or is at a high risk of developing it, the All India Institute of Medical Sciences (AIIMS) here said on Wednesday.
New Delhi: Every eighth individual in India above the age of 40 is suffering from glaucoma or is at a high risk of developing it, the All India Institute of Medical Sciences (AIIMS) here said on Wednesday.
Glaucoma is a condition that causes damage to the eye's optic nerve and gets worse over time. It's often associated with a build up of pressure inside the eye. Glaucoma tends to be inherited and may not show up until later in life.
Calling it the most common cause of irreversible blindness, doctors said 50 percent of the people in India do not know they have glaucoma as it is generally asymptomatic and regular eye examination is not practised.
"It is a progressive eye disease causing irreversible visual loss, usually without warning until relatively advanced. It is important to emphasise that with newer and better medication and safer surgery early treatment can stabilise the glaucoma vision loss and prevent blindness," said Vinay Gupta, additional professor at R.P. Centre for Ophthalmic Sciences at AIIMS.
He was speaking at a public lecture held at AIIMS in connection with the ongoing World Glaucoma week March 8-14.
According to AIIMS, India has more than 12 million people suffering from glaucoma.
Outlining some of the early symptoms, the doctors suggested that people suffering from chronic headache, having difficulty in performing everyday tasks in dim light, bumping into objects or having redness of the eyes should get themselves checked up for glaucoma.
Opthalmology professor Ramanjit Sihota said frequently other eye diseases can lead to glaucoma, such as injury to the eye, healed corneal ulcers, uveitis and diabetic retinal disease.
"Physicians should be aware that the long-term use of steroids in allergies and chronic disease -- such as inhalers or tablets for asthma or skin ointment and especially steroids drops used for allergic conjunctivitis -- can lead to glaucoma and unnecessary visual loss," she said.
"Patients on steroid should be counselled to have regular eye checkup."